Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Columbia, SC

August 6, 2018Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2018, 3:03 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:03 PM EDT (19:03 UTC)
Expired
Aug 6, 2018, 3:30 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS52 KCAE 061903
SVRCAE
SCC055-079-061930-
/O.NEW.KCAE.SV.W.0155.180806T1903Z-180806T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
303 PM EDT MON AUG 6 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kershaw County in central South Carolina...
  East central Richland County in central South Carolina...

* Until 330 PM EDT.

* At 302 PM EDT, a severe thunderstorm was located near Fort Jackson,
  or near Woodfields, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Woodfields, Woodfield and Fort Jackson. 

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 76 and 83.
 Interstate 77 between mile markers 8 and 9, and between mile markers
13 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3411 8092 3412 8071 3389 8065 3388 8098
TIME...MOT...LOC 1902Z 359DEG 8KT 3405 8082 

HAIL...0.75IN
WIND...60MPH
 
$$

RC
1 follow-up statement
388 
WWUS52 KCAE 061919
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
319 PM EDT MON AUG 6 2018

SCC055-061928-
/O.CAN.KCAE.SV.W.0155.000000T0000Z-180806T1930Z/
Kershaw SC-
319 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KERSHAW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3388 8098 3411 8092 3412 8078 3407 8072
      3408 8071 3408 8070 3389 8065
TIME...MOT...LOC 1918Z 359DEG 8KT 3401 8082 

$$

SCC079-061930-
/O.CON.KCAE.SV.W.0155.000000T0000Z-180806T1930Z/
Richland SC-
319 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL RICHLAND COUNTY...

At 318 PM EDT, a severe thunderstorm was located near Fort Jackson,
or 7 miles southeast of Woodfields, moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Woodfields, Woodfield and Fort Jackson. 

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 76 and 83.
 Interstate 77 between mile markers 8 and 9, and between mile markers
13 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.

&&

LAT...LON 3388 8098 3411 8092 3412 8078 3407 8072
      3408 8071 3408 8070 3389 8065
TIME...MOT...LOC 1918Z 359DEG 8KT 3401 8082 

HAIL...0.75IN
WIND...60MPH
 
$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:28 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 6, 2:28 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EDT Mon Aug 6 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper ridge centered to our SW. Upper disturbance moving SE
into W NC along the periphery of the upper ridge. Surface
trough across the central Carolinas and CSRA, along which
convection has developed rapidly in the past hour. Will expect
convective activity to our north ahead of the upper disturbance
to shift SE towards the N FA while additional convection
possible elsewhere along the surface trough. Think chance to
good chance POPs looks ok, and will trend POPs a little higher
towards the N/NE FA. Moderate instabilities and DCAPE values
around 1000 J/KG could provide an isolated severe wind gust
threat. Decent PW values 1.8-1.9 inches could produce a locally
heavy rain threat in any slow moving, training, or merging
cells. Expect convective activity to gradually dissipate early
tonight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The Atlantic ridge will retrograde and build over the region
through the middle of the week. Despite the increased
subsidence, mainly scattered diurnal convection is expected
both Tuesday and Wednesday as precipitable water values remain
up around 1.75 to 2 inches and a weak lee side trough sets up at
the surface across the area. In addition, it appears that
several weak upper disturbances will cross the area along the
northern periphery of the ridge, and could aid in convective
development.

High temperatures will in the lower to mid 90s both Tuesday and
Wednesday, with nighttime lows in the lower to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A westerly flow will prevail aloft on Thursday before the upper
ridge retrogrades into the Gulf of Mexico and a trough digs
across the TN valley on Friday. The upper trough axis will swing
through on Saturday, with a deeper trough then settling in
across the eastern US late in the weekend into early next week.
Precipitation chances will increase over the weekend as a
result, but the bulk of convection is expected to remain
diurnally driven. High temperatures should be near or even
slightly below normal through the long term period given the
increased rain chances and potential for cloud cover.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Surface trough across the central Carolinas and CSRA, along
which convection has developed rapidly in the past hour. Will
expect scattered TSRA through the afternoon and evening,
gradually dissipating early tonight. Variable and gusty winds
possible near TSRA. Will monitor radar trends for best TAF
representation. Patchy fog/stratus possible late tonight/early
tuesday. Will evaluate threat in later TAF issuances, while
concentrating on the near term convective threat.

EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered
thunderstorms are forecast each day. Widespread stratus and fog
may occur during the late nights and early mornings.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:42 AM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
242 AM EDT Mon Aug 6 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070645-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
242 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:52 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
152 PM EDT MON AUG 6 2018

SCZ027-030-036-037-061830-
Orangeburg SC-Lexington SC-Aiken SC-Calhoun SC-
152 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Aiken and west
central Calhoun Counties Until 230 PM EDT....

At 151 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 11 miles west of St.
Matthews to 11 miles southwest of Gaston, moving southeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Orangeburg, Brookdale, North, Salley, Neeses, Perry, Woodford,
Livingston, Wilkinson Heights and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 26 between mile markers 135 and 149.

LAT...LON 3348 8077 3355 8134 3375 8133 3368 8083
TIME...MOT...LOC 1751Z 309DEG 10KT 3367 8097 3372 8127

RC
Special weather statement, Aug 6, 2:05 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT MON AUG 6 2018

GAZ064-065-061830-
Richmond GA-Columbia GA-
205 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 230 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving southwest at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Hephzibah, Harlem and
Blythe.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts from one half inch up to one half have
already occurred. Additional rainfall amounts of up to 1 inch are
possible near Ft. Gordon and Grovetown. Do not drive your vehicle
through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 188 and 200.
 Interstate 520 in Georgia between mile markers 1 and 7.

LAT...LON 3353 8218 3353 8202 3341 8202 3327 8211
      3340 8233 3340 8234
TIME...MOT...LOC 1803Z 043DEG 18KT 3342 8217

LCV
Special weather statement, Aug 6, 2:29 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
229 PM EDT MON AUG 6 2018

SCZ022-028-061915-
Kershaw SC-Richland SC-
229 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of southwestern Kershaw
and northeastern Richland Counties Until 315 PM EDT....

At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Lugoff, or 9 miles northeast
of Woodfields, moving west-southwest at 5 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail, excessive
           cloud to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, Woodfields, Dentsville, Woodfield and Blythewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 75 and 87.
 Interstate 77 between mile markers 14 and 17, and near mile marker
23.

LAT...LON 3422 8077 3412 8072 3402 8093 3421 8098
TIME...MOT...LOC 1828Z 077DEG 6KT 3416 8081

RC
Special weather statement, Aug 6, 2:42 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT MON AUG 6 2018

SCZ028-061930-
Richland SC-
242 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of central Richland
County Until 330 PM EDT....

At 241 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles northwest
of Dentsville to 7 miles northwest of Eastover, moving south at 15
mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas, and water flowing over roadways, is also
           possible.

Some locations in the path of these storms include...
Columbia, West Columbia, Cayce, Forest Acres, Dentsville, St.
Andrews, Woodfields, Arcadia Lakes, Woodfield, Fort Jackson, Five
Points, Blythewood and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 64 and 79.
 Interstate 26 between mile markers 104 and 108.
 Interstate 77 between mile markers 3 and 26.

LAT...LON 3377 8078 3378 8081 3377 8082 3381 8087
      3381 8091 3383 8091 3383 8093 3392 8103
      3393 8102 3400 8105 3401 8109 3407 8115
      3422 8111 3423 8107 3424 8102 3393 8069
TIME...MOT...LOC 1841Z 003DEG 11KT 3422 8103 3395 8079

RC
Special weather statement, Aug 6, 2:44 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
244 PM EDT MON AUG 6 2018

GAZ065-077-061915-
Burke GA-Richmond GA-
244 PM EDT MON AUG 6 2018

...Strong Thunderstorms Will Impact Portions of western Burke and
southeastern Richmond Counties Until 315 PM EDT....

At 243 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Waynesboro, moving southwest at
55 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Waynesboro, Hephzibah, Midville and Vidette.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Rainfall amounts of up to one inch have already fallen and
an additional inch of rainfall is possible through 330 pm. Do not
drive your vehicle through flooded roadways.

LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
      3308 8229 3334 8198 3319 8180 3281 8223
TIME...MOT...LOC 1843Z 043DEG 49KT 3307 8216

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:52 PM EDTSpecial Weather StatementCAECalhoun38 min
Aug 6, 2:18 PM EDTSevere Thunderstorm WarningCAEAiken, Orangeburg27 min
Aug 6, 2:29 PM EDTSpecial Weather StatementCAERichland46 min
Aug 6, 2:42 PM EDTSpecial Weather StatementCAERichland48 min
Aug 6, 2:49 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell34 min
Aug 6, 3:25 PM EDTSpecial Weather StatementCAEBamberg, Barnwell35 min
Aug 6, 3:43 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Richland, Sumter47 min
Aug 6, 4:02 PM EDTSpecial Weather StatementCAEBamberg28 min
Aug 6, 4:15 PM EDTAreal Flood AdvisoryCAELancaster2 hr
Aug 6, 5:36 PM EDTAreal Flood AdvisoryCAELancaster114 min
Aug 6, 7:05 PM EDTSpecial Weather StatementCAEFairfield25 min
Aug 6, 7:53 PM EDTSpecial Weather StatementCAESaluda52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.